Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 47, NWS Lake Charles, LA

June 2, 20164 counties in Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 2, 2016, 9:44 AM CDT for 4 counties in Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2016, 9:44 AM CDT (14:44 UTC)
Expired
Jun 2, 2016, 1:45 PM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 129 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 10:12 AM CDTFLASH FLOODSilsbee, TXKBMT REPORTS LINDSEY STREET IN SILSBEE IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1712 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGUS54 KLCH 021444
FFWLCH
TXC199-241-351-457-021845-
/O.NEW.KLCH.FF.W.0047.160602T1444Z-160602T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
944 AM CDT THU JUN 2 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TYLER COUNTY IN SOUTHEASTERN TEXAS...
  HARDIN COUNTY IN SOUTHEASTERN TEXAS...
  JASPER COUNTY IN SOUTHEASTERN TEXAS...
  NEWTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 145 PM CDT

* AT 943 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE TO SIX INCHES OF
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEAUMONT...LUMBERTON...JASPER...SILSBEE...WOODVILLE...NEWTON...
  KIRBYVILLE...KOUNTZE...COLMESNEIL...CHESTER...FRED...SARATOGA...
  BURKEVILLE...EVADALE...CALL...TOLEDO BEND DAM...WARREN...
  WILDWOOD...THICKET AND EBENEZER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF WATER IS HIGH ON THE ROAD...TURN AROUND...DONT DROWN.

KEEP CHILDREN AWAY FROM STORM DRAINS...CULVERTS...CREEKS AND STREAMS.
WATER LEVELS CAN RISE RAPIDLY AND SWEEP CHILDREN AWAY.

&&

LAT...LON 3049 9470 3051 9454 3101 9466 3106 9456
      3103 9447 3116 9391 3118 9356 3028 9381
      3016 9461 3041 9470

$$

ERICKSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 9:37 AM CDT, 7 minutes earlier.

Area forecast discussion, Jun 2, 9:37 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
937 AM CDT THU JUN 2 2016

.UPDATE...Storm total precip showing 1 to 2 inches of rainfall
common across west Louisiana...ramping up to 2 to 5 inches over
southeast Texas. Have issued a flash flood watch for these areas.
Heavy rainfall ongoing across interior southeast Texas. Particularly
concerning to see continued develop to the south and southwest. A
couple of active days ahead. Updated zone package out with watch
included.

&&

.PREV DISCUSSION... /issued 710 AM CDT THU JUN 2 2016/

DISCUSSION...
For the 12z TAF issuance.

AVIATION...
Upper trough continues to slowly edge eastward toward southeast
Texas and southwest Louisiana. Outside of showers and thunderstorms
today...vfr conditions likely to be present across the region even
with some showers. However...the airmass remains unstable with lots
of moisture present...therefore... mvfr ceilings could easily
develop for a short time during organized convection. May see some
easing of convection later this evening with loss of daytime heating.
We will likely repeat again for late tonight into tomorrow as the
upper level storm systems continues to trek slowly east into our
area.

DISCUSSION...
Early morning sfc analysis shows the region remaining between high
pressure over the sern CONUS and low pressure over TX...while
water vapor imagery/00z upper air analysis shows mid/upper-level
low located over wrn TX. Result of all this is a very moist
onshore flow through much of the column...with 00z KLCH sounding
showing a juicy PWAT of 1.8 inches and a mean RH of 76 percent.
00z PWAT analysis in fact shows a tongue of enhanced moisture
stretching across the forecast area on up into nern TX this
evening. Local 88Ds show showers and a storm or two beginning to
pop up over our TX zones last hour as this higher moisture
interacts with a low- level convergence zone...while regional 88Ds
show quite a bit of convection to our west associated with
shortwaves rounding the low aloft.

No great changes to inherited forecasts this morning as all signs
continue to point to a wet few days across the forecast area.
Mid/upper-level low is progged to continue making slow progress
ewd across TX into the weekend...with several weak disturbances
expected to round it and pass across the wrn Gulf region. Forecast
soundings show plentiful moisture lingering over the forecast area
with PWAT values eventually topping out just above the 2.0 inch
mark...about 160 percent of normal. Expect showers and
thunderstorms to become widespread by this afternoon as a
result...with convection further fueled by albeit somewhat limited
daytime heating as well as resultant outflows. High POPs then
linger into the weekend as the low approaches...with event total
QPFs looking to average roughly 1.7 inches ern sections to 2.5
inches wrn areas. ATTM not feeling that this is enough rainfall to
warrant Flash Flood Watch issuance...although this will certainly
be monitored over the coming forecast cycles given the likelihood
of localized higher amounts over the next few days.

Troffing over the cntl CONUS and an accompanying sfc front will
push east of the forecast area Sunday into Monday...gradually
bringing rainfall to an end across the area. Ridging aloft over
the wrn CONUS and sfc high pressure will build ewd...maintaining a
drying trend for much of next week.

MARINE...
A light to moderate srly flow will linger through the weekend
before the front pushes through...allowing a light offshore flow
to develop. No flags are anticipated on the coastal waters through
the period ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  70  82  69 /  60  50  70  50
LCH  82  71  82  71 /  70  60  70  60
LFT  86  73  84  72 /  70  50  70  50
BPT  82  71  82  72 /  80  60  80  60

&&

.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch through Saturday morning for LAZ027-030-031-
     041-042-073-074.

TX...Flash Flood Watch through Saturday morning for TXZ180-201-215-
     216-259>262.

GM...None.
&&

PUBLIC...23
Hazardous weather outlook, Jun 2, 5:58 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
558 AM CDT THU JUN 2 2016

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-031100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
558 AM CDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHWEST
LOUISIANA AND SOUTHEAST TEXAS THROUGH TONIGHT. RAIN COULD BE HEAVY
AT TIMES...AND MOTORISTS SHOULD BE AWARE OF THE POTENTIAL FOR
MINOR STREET FLOODING WITH THIS ACTIVITY. OTHERWISE SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD SHOWERS AND STORMS WILL CONTINUE INTO THE WEEKEND AS A
SLOW-MOVING AREA OF LOW PRESSURE ALOFT APPROACHES THE REGION FROM
THE WEST. SEVERE WEATHER IS NOT EXPECTED. RAIN CHANCES WILL
DIMINISH BY MONDAY AS THE LOW MOVES PAST THE AREA...AND DRY
WEATHER IS ANTICIPATED FOR THE REMAINDER OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:28 AM CDTAreal Flood AdvisoryLCHHardin, Jefferson2 hr
Jun 2, 7:58 AM CDTAreal Flood AdvisoryLCHHardin, Jefferson, Tyler3 hr
Jun 2, 9:06 AM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler58 hr
Jun 2, 9:13 AM CDTAreal Flood AdvisoryLCHHardin, Jasper, Newton, Tyler3 hr
Jun 2, 10:54 AM CDTFlash Flood WarningLCHHardin, Jefferson, Newton, Orange3 hr
Jun 2, 10:59 AM CDTRiver Flood WarningLCHHardin5 days
Jun 2, 1:42 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler3 hr
Jun 2, 1:53 PM CDTFlash Flood WarningLCHHardin, Jefferson, Orange3 hr
Jun 2, 5:01 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler8 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.